Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 60, NWS La Crosse, WI

June 11, 2001Monroe County, Vernon County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 11, 2001, 9:27 PM CDT for Monroe County, Vernon County, Wisconsin. It was in force for 63 min. 10 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 11, 2001, 9:27 PM CDT (02:27 UTC)
Expired
Jun 11, 2001, 10:30 PM CDT
In force
63 min
Issued by
NWS La Crosse, WI
Area
Whole counties

Counties Monroe County, WI, Vernon County, WI

The radar

The La Crosse radar (KARX), 38 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 9:47 PM CDTHail 0.75Cashton, WI
Jun 11, 9:50 PM CDTHail 0.75Cashton, WI
Jun 11, 9:55 PM CDTHail 0.88Portland, WI
Jun 11, 9:57 PM CDTHail 0.75Sparta, WI
Jun 11, 9:57 PM CDTHail 0.75Norwalk, WI
Jun 11, 9:58 PM CDTHail 1Sparta, WI
Jun 11, 10:04 PM CDTHail 0.75Ontario, WI
Jun 11, 10:22 PM CDTHail 1Tomah, WI
Jun 11, 10:23 PM CDTHail 0.75Tomah, WI
Jun 11, 10:40 PM CDTHail 1Tomah, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 7:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.5 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2001-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2182 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2001-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2182 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
990 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 120227
SVRLSE
WIC081-123-120330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
927 PM CDT MON JUN 11 2001

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VERNON COUNTY IN SOUTHWEST WISCONSIN
  MONROE COUNTY IN WEST CENTRAL WISCONSIN

* UNTIL 1030 PM CDT

* AT 927 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS PRODUCING LARGE HAIL FROM 6 MILES
  SOUTH OF SPARTA TO 8 MILES EAST OF LA CROSSE...MOVING EAST AT 40
  MPH.

* THE SEVERE THUNDERSTORMS ARE EXPECTED TO BE...
  NEAR CASHTON AT 950 PM CDT...
  NEAR HILLSBORO AT 1020 PM CDT...

LARGE DESTRUCTIVE HAIL IS THE MAIN THREAT WITH THESE STORMS. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM
WINDOWS.

$$

KRC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:05 PM CDT, 6 hours 22 minutes earlier.

Area forecast discussion, Jun 11, 3:05 PM CDT, 6 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
305 PM CDT MON JUN 11 2001

...SEVERE WEATHER OUTBREAK LIKELY THIS EVENING ACROSS THE AREA...

MAIN CONCERN THIS AFTERNOON CONTINUES TO DEAL WITH THE SEVERE
WEATHER THREAT FOR LATE THIS AFTERNOON AND EVENING. OTHER CONCERNS
WITH THIS PACKAGE IS THE WARM FRONTAL POSITION ON TUESDAY AND
TUESDAY NIGHT...AND THE LOCATION OF THE COLD FRONT ON THURSDAY.

AT 19Z...A SURFACE WARM FRONT WAS LOCATED FROM MOLINE ILLINOIS...
TO JUST SOUTH OF DECORAH IOWA...TO A DEEPENING LOW PRESSURE SYSTEM
OVER WATERTOWN SOUTH DAKOTA. SOUTH OF THIS FRONT...TEMPERATURES HAVE
CLIMBED INTO THE MIDDLE 90S WITH DEW POINTS IN THE LOWER TO MIDDLE
70S. THIS HAS RESULTED IN A VERY UNSTABLE ATMOSPHERE IS CAPES ABOVE
5000 J/KG AND LIFTED INDICES AS LOW AS -11. DUE TO A WARM AIR MASS
BETWEEN 850 MB AND 700 MB...THIS AREA HAS REMAINED CAPPED THIS
AFTERNOON...BUT AS THE STRONG UPPER LEVEL SHORT WAVE MOVED INTO THE
EASTERN DAKOTAS...LAPS HAS SHOWN THE CONVECTIVE INHIBITION HAS
DECREASED TO BELOW 50 J/KG. FURTHER EROSION IS EXPECTED THIS
AFTERNOON AND EVENING...DUE TO THE LIFTING ASSOCIATED WITH THIS
SHORT WAVE. TO THE NORTH OF THIS WARM FRONT...TEMPERATURES ARE IN
THE 80S WITH DEW POINTS IN THE MIDDLE 60S. WITH A SOUTHEAST SURFACE
WIND NORTH OF THIS FRONT AND SOUTHWEST TO WEST WINDS ALOFT...
HELICITY VALUES WILL INCREASE ABOVE 300. AS A RESULT...TORNADOES
LOOK TO BE A POSSIBILITY ALONG THE WARM FRONT. WITH THE SHEAR
PROFILES AND THE AMOUNT OF INSTABILITY SOUTH OF THE WARM FRONT...
THE THUNDERSTORMS WILL LIKELY INITIATE AS A SUPERCELLS.

AS TIME PROGRESSES INTO THE EVENING...THERE IS SOME EVIDENCE VIA THE
SOUNDINGS...WEAK MID LEVEL STORM RELATIVE FLOW AND STRONG PRESSURE
FALLS...THAT THE STORMS SHOULD EVOLVE INTO AN ASYMMETRIC SQUALL
LINE.  ALSO...THE SOUTHERN PORTION OF THE FRONT MAY ELONGATE ITSELF
FAVORABLE FOR HEAVY RAINFALL ACROSS IOWA. WITH THE MODELS SHOWING THAT
50 TO 60 KNOT 850 MB WINDS WILL BE DEVELOPING OVER NEBRASKA LATE
TONIGHT. AS A RESULT...I EXPECT A MCS TO DEVELOP OVER NEBRASKA
TONIGHT AND MOVE ALONG THE WARM FRONT. THE MODELS INDICATE THAT THIS
SYSTEM WILL LIKELY MOVE SOUTH OF OUR AREA...BUT WE WILL TO WATCH
THIS CLOSELY TONIGHT.

ON TUESDAY AND TUESDAY NIGHT...THE FRONT THAT GOES THROUGH US
TONIGHT WILL RETURN NORTH AS A WARM FRONT. THE MODELS HAVE DIFFERING
OPINIONS ON HOW FAR NORTH THIS WARM FRONT WILL GET DURING THE DAY
TUESDAY. THE AVIATION IS THE MOST AGGRESSIVE WITH THIS FRONT.
MEANWHILE...THE ETA IS THE SLOWEST. WITH THE OUTFLOW FROM THE
CONVECTION THIS EVENING FORCING THE FRONT SOUTH INTO CENTRAL
IOWA...I PREFER THE SLOWER ETA SOLUTION. THE ETA MODEL SHOWS THAT
THE 850 MB WINDS WILL BE INCREASING DURING THE AFTERNOON AND
NIGHT...SO WE WILL HAVE TO WATCH OUT FOR ELEVATED SEVERE STORMS.

FROM WEDNESDAY THROUGH THURSDAY...THE MODELS SHOW THAT A COLD FRONT
WILL BE MOVING SLOWLY EAST ACROSS THE UPPER MISSISSIPPI VALLEY. IN
ADDITION...UPPER LEVEL SHORT WAVES EMBEDDED IN THE SOUTHWEST FLOW
ALOFT WILL BE MOVING ALOFT. THESE SHORT WAVES WILL PRODUCE THE LIFT
FOR THUNDERSTORM DEVELOPMENT. THE EXACT TIMING OF THE SYSTEM IS IN
QUESTION RIGHT NOW...BECAUSE THE MODELS HAVE BEEN SHOWING THIS
SYSTEM SLOWING DOWN.

.LSE...NONE.

BOYNE

In the hours before

Local storm report, Jun 11, 7:57 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
757 PM CDT MON JUN 11 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0743 PM    HIXTON                    WI   75 MPH WIND GUST
06/11/01   JACKSON                        CONSIDERABLE TREE DAMAGE
                                          REPORTED BY SPOTTER           h

0752 PM    BUFFALO CITY              WI   1 INCH HAIL
06/11/01   BUFFALO                        REPORTED BY SHERIFF

GL
Special weather statement, Jun 11, 8:24 PM CDT, 1 hour 3 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-120230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
824 PM CDT MON JUN 11 2001

...TORNADO WATCH NUMBER 397 THAT WAS EFFECT FOR SOUTHEAST MINNESOTA
AND MUCH OF WESTERN WISCONSIN UNTIL 8 PM HAS EXPIRED...
...TORNADO WATCH NUMBER 400 IN EFFECT UNTIL MIDNIGHT FOR MUCH OF
WISCONSIN REMAINS IN EFFECT...
...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF SOUTHEAST
MINNESOTA AND NORTHEAST IOWA UNTIL 2 AM...

THE FIRST LINE OF STRONG TO SEVERE THUNDERSTORMS HAS PUSHED INTO
CENTRAL WISCONSIN AND FAR SOUTHEAST MINNESOTA. THUS THE TORNADO WATCH
THAT WAS IN EFFECT UNTIL 8 PM FOR SOUTHEAST MINNESOTA AND MUCH OF
WESTERN WISCONSIN WAS ALLOWED TO EXPIRE.

THE STRONG TO SEVERE THUNDERSTORMS CONTINUED TO MOVE INTO CENTRAL
AND SOUTHWEST WISCONSIN...WHERE A TORNADO WATCH REMAINS IN EFFECT
UNTIL MIDNIGHT. IF A WARNING IS ISSUED FOR YOUR AREA...BE PREPARED
TO SEEK SAFE SHELTER IMMEDIATELY. THE STORMS MOVING THROUGH HAVE
A HISTORY OF LARGE HAIL AND DAMAGING WINDS.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF SOUTHEAST
MINNESOTA AND ALL OF NORTHEAST IOWA UNTIL 2 AM THIS MORNING. MORE
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SOUTHEAST MINNESOTA
INTO NORTHEAST IOWA. ANY STORMS THAT DO DEVELOP WILL BE CAPABLE OF
PRODUCING DAMAGING WINDS AND LARGE HAIL.

RRS
Local storm report, Jun 11, 8:32 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
832 PM CDT MON JUN 11 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0802 PM    1 N ALTURA                MN   .88 INCH HAIL
06/11/01   WINONA                         REPORTED BY SPOTTER

0804 PM    ALTURA                    MN   1 INCH HAIL
06/11/01   WINONA                         REPORTED BY SHERIFF

0813 PM    STOCKTON                  MN   .88 INCH HAIL
06/11/01   WINONA                         REPORTED BY HAM RADIO
                                          OPERATOR

0814 PM    NEW AMSTERDAM             WI   58 MPH WIND GUST
06/11/01   LA CROSSE                      REPORTED HAM RADIO OPERATOR

0815 PM    2 NE CHATFIELD            MN   1.25 INCH HAIL
06/11/01   OLMSTED                        REPORTED BY SPOTTER

0817 PM    3 E WINONA                MN   .88 INCH HAIL
06/11/01   WINONA                         REPORTED BY SHERIFF

0818 PM    8 N TOMAH                 WI   60 MPH WIND GUST
06/11/01   MONROE                         REPORTED BY SHERIFF

0820 PM    UTICA                     MN   1 INCH HAIL
06/11/01   WINONA                         REPORTED BY HAM RADIO
                                          OPERATOR

0820 PM    1 S ST CHARLES            MN   .75 INCH HAIL
06/11/01   WINONA                         REPORTED BY HAM RADIO
                                          OPERATOR

0822 PM    SPARTA                    WI   60 MPH WIND GUST
06/11/01   MONROE                         POWER LINES AND TREES DOWN

0826 PM    WINONA                    MN   1 INCH HAIL
06/11/01   WINONA                         REPORTED BY SHERIFF

0826 PM    LEWISTON                  MN   1.25 INCH HAIL
06/11/01   WINONA                         REPORTED BY SHERIFF

0827 PM    WINONA                    MN   2 INCH HAIL
06/11/01   WINONA                         REPORTED AT THE EMERGENCY
                                          OPERATIONS CENTER

GL
Local storm report, Jun 11, 8:45 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
845 PM CDT MON JUN 11 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0824 PM    SPARTA                    WI   62 MPH WIND GUST
06/11/01   MONROE                         REPORTED BY SHERIFF

0838 PM    STOCKTON                  MN   1 INCH HAIL
06/11/01   WINONA                         SPOTTER REPORT

GL
Local storm report, Jun 11, 9:00 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
900 PM CDT MON JUN 11 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0808 PM    HOLMEN                    WI   WIND DAMAGE
06/11/01   LA CROSSE                      ROOF DAMAGE REPORTED BY
                                          PUBLIC

0810 PM    3 N OAKDALE               WI   WIND DAMAGE
06/11/01   MONROE                         TREES DOWN ACROSS ROAD

0840 PM    MAUSTON                   WI   WIND DAMAGE
06/11/01   JUNEAU                         TREES AND POWER LINES DOWN
                                          ACROSS THE COUNTY REPORTED
                                          BY SHERIFF

0845 PM    ADAMS                     WI   WIND DAMAGE
06/11/01   ADAMS                          TREES AND POWER LINES DOWN
                                          ACROSS COUNTY REPORTED BY
                                          SHERIFF                     j

GL
Local storm report, Jun 11, 9:24 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
924 PM CDT MON JUN 11 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 PM    ONALASKA                  WI   .75 INCH HAIL
06/11/01   LA CROSSE                      REPORTED BY HAM RADIO
                                          SPOTTER

0912 PM    ONALASKA                  WI   .75 INCH HAIL
06/11/01   LA CROSSE                      REPORTED BY HAM RADIO
                                          OPERATOR

0914 PM    ONALASKA                  WI   1 INCH HAIL
06/11/01   LA CROSSE                      REPORTED BY HAM RADIO
                                          SPOTTER

0920 PM    LA CROSSE                 WI   2".5 INCH HAIL
06/11/01   LA CROSSE                      AT THE NATIONAL WEATHER
                                          SERVICE OFFICE

GL

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:28 PM CDTSevere Thunderstorm WarningARXBuffalo47 min
Jun 11, 7:30 PM CDTSevere Thunderstorm WarningARXClark30 min
Jun 11, 7:34 PM CDTSevere Thunderstorm WarningARXJackson56 min
Jun 11, 7:46 PM CDTSevere Thunderstorm WarningARXLa Crosse, Trempealeau59 min
Jun 11, 8:09 PM CDTSevere Thunderstorm WarningARXAdams, Juneau, Monroe36 min
Jun 11, 8:14 PM CDTSevere Thunderstorm WarningARXBuffalo61 min
Jun 11, 8:45 PM CDTSevere Thunderstorm WarningARXLa Crosse, Trempealeau75 min
Jun 11, 10:26 PM CDTSevere Thunderstorm WarningARXRichland64 min
Jun 11, 10:29 PM CDTSevere Thunderstorm WarningARXJuneau, Monroe61 min
Jun 11, 11:30 PM CDTSevere Thunderstorm WarningARXAdams, Juneau60 min
Jun 11, 11:30 PM CDTSevere Thunderstorm WarningARXMonroe60 min
Jun 12, 1:54 AM CDTSevere Thunderstorm WarningARXCrawford66 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.